Texas, 2021

Damaging Winds in Texas, May 28, 2021

May 28, 2021 · NWS SHV · 10 events in 3 counties and zones

An upper low dove southeast across the Central Plains during the early morning hours of May 28th, with the associated upper trough axis quickly shifting southeast into the Southern Plains, along an attendant cold front. A southerly low level jet quickly spread low level moisture north ahead of the front, while also enhancing convergence along the front to allow for a complex of showers and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper low dove southeast across the Central Plains during the early morning hours of May 28th, with the associated upper trough axis quickly shifting southeast into the Southern Plains, along an attendant cold front. A southerly low level jet quickly spread low level moisture north ahead of the front, while also enhancing convergence along the front to allow for a complex of showers and thunderstorms to develop over portions of Oklahoma and North Texas. These storms produced a strong cold pool resulting in very strong to occasionally severe winds across East Texas, which downed sporadic trees before re-intensifying as they approached Western Louisiana during the pre-dawn hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 27, 11:30 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, May 27, 11:30 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1230 AM CDT Fri May 28 2021

.AVIATION...
A line of convection will move across the region bringing -TSRA
conditions to area terminals through daybreak. Conditions to
gradually improve throughout the day with MVFR ceilings after
28/12Z becoming VFR by 28/18Z. Otherwise, southerly winds up to 10
knots this morning to become northwest after 28/14Z, becoming
light and variable after 29/00Z. /05/

&&

.PREV DISCUSSION... /issued 941 PM CDT Thu May 27 2021/

UPDATE...

As of the 02Z hour, the squall line at the leading edge of the
MCS over Oklahoma is already arriving at the northern edge of
McCurtain county. The system is propagating southward more quickly
than previous model guidance suggested and looks like it will
maintain its forward speed as it enters northeast Texas and
northwest Louisiana. Gusty winds of up to 30-40 mph will be
possible with this line, and an isolated severe threat cannot be
ruled out. Isolated pockets of locally heavy rainfall in already
thoroughly saturated areas will present the possibility of
localized flash flooding.

Thus, PoP grids have been updated to reflect this accelerated
arrival of precip, consistent with the 01Z HRRR run. The leading
edge of the line is on track to arrive in ELD/SHV/TYR by 06Z and
will be exiting our southern regions by 12Z. PoPs will rapidly
fall off in the wake of the frontal passage and remain dry through
Friday, until moisture begins to return to deep east Texas by 00Z
Saturday.

Additionally, adjusted overnight lows down a few degrees to
reflect the southward intrusion of rain cooled air behind the
squall line in the pre-dawn hours.

/26/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  86  66  78  59 /  40  30  20   0
MLU  86  64  76  56 /  40  20  20   0
DEQ  84  59  77  54 /  30  20  10   0
TXK  84  63  76  56 /  40  20  10   0
ELD  84  59  76  52 /  50  20  10   0
TYR  85  66  78  61 /  40  40  30   0
GGG  84  66  77  59 /  40  40  30   0
LFK  86  69  79  62 /  50  50  50   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/26
Hazardous weather outlook, May 27, 12:53 PM CST, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
153 PM CDT Thu May 27 2021

ARZ050-051-059>061-070>073-LAZ001>004-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>151-281900-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
153 PM CDT Thu May 27 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, northwest Louisiana, southeast
Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

By tonight, a linear complex of thunderstorms will become very
well organized across the Middle Red River Valley of northeast
Texas, southeast Oklahoma, and southwest Arkansas. This linear
storm complex will pose a primary damaging wind threat with some
bowing structures possible as it propogates southeast into our
northwest zones by mid to late evening, then expand farther south
down along the I-20 corridor of east Texas and northwest Louisiana
through the early morning hours on Friday. Large hail, localized
flooding, and an isolated tornado or two also cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Showers and thunderstorms will continue across the region Friday
through at least the first half of Saturday across our southern
zones as a cold front slowly advances south through the region.
The threat of some isolated damaging wind gusts will continue on
Friday, generally along and south of Interstate 20. Locally heavy
rainfall may also continue to pose a flash flood risk in some
areas where recent rounds of heavy rainfall have occurred. Beyond
Saturday, the remainder of the Memorial Day weekend appears to be
quite pleasant with ample sunshine before more widespread showers
and thunderstorms return toward the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed tonight through
Friday morning.

LAZ005-006-010>014-017>022-TXZ152-153-165>167-281900-
Lincoln-Union-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Nacogdoches-Shelby-
Angelina-San Augustine-
153 PM CDT Thu May 27 2021

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana and east Texas.

.DAY ONE...This Afternoon and Tonight...

A linear complex of showers and thunderstorms will be advancing
south toward the I-20 corridor after midnight through the early
morning hours on Friday. This linear storm complex should slowly
weaken with additional southward progress, but strong and gusty
winds will remain possible through daybreak on Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Showers and thunderstorms will continue across the region Friday
through at least the first half of Saturday across our southern
zones as a cold front slowly advances south through the region.
The threat of some isolated damaging wind gusts will continue on
Friday, generally along and south of Interstate 20. Locally heavy
rainfall may also continue to pose a flash flood risk in some
areas where recent rounds of heavy rainfall have occurred. Beyond
Saturday, the remainder of the Memorial Day weekend appears to be
quite pleasant with ample sunshine before more widespread showers
and thunderstorms return toward the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight.

19

In the hours before

Special weather statement, May 27, 11:14 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1214 AM CDT Fri May 28 2021

ARZ059>061-070>072-280600-
Hempstead AR-Lafayette AR-Little River AR-Miller AR-Nevada AR-
Columbia AR-
1214 AM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LITTLE RIVER...
HEMPSTEAD...MILLER...LAFAYETTE...NEVADA AND NORTHWESTERN COLUMBIA
COUNTIES UNTIL 100 AM CDT...

At 1213 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gum Springs in Clark County to near
Washington to near Ogden. Movement was south at 35 mph.

Winds in excess of 35 mph will be possible with these storms.

Locations impacted include...
Texarkana, Hope, Prescott, Stamps, Waldo, Lewisville, Fouke, Emmet,
Buckner, Perrytown, Rosston, Garland, Fulton, Ogden, Washington,
Willisville, Bodcaw, Bluff City, Genoa and Brightstar.

LAT...LON 3390 9330 3384 9329 3383 9323 3380 9318
      3382 9314 3378 9310 3345 9312 3322 9345
      3304 9404 3355 9404 3355 9405 3364 9406
      3377 9367 3396 9339
TIME...MOT...LOC 0513Z 341DEG 30KT 3404 9318 3371 9365 3358 9410

20
Special weather statement, May 27, 11:17 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1217 AM CDT Fri May 28 2021

ARZ059-TXZ096-097-108>112-280600-
Little River AR-Cass TX-Camp TX-Bowie TX-Red River TX-Franklin TX-
Morris TX-Titus TX-
1217 AM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LITTLE RIVER...
CASS...FRANKLIN...BOWIE...MORRIS...TITUS...NORTHWESTERN CAMP AND
SOUTHERN RED RIVER COUNTIES UNTIL 100 AM CDT...

At 1217 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fulton to near De Kalb to 9 miles
southwest of Deport. Movement was southeast at 35 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Texarkana, Mount Pleasant, Atlanta, Wake Village, Ashdown, New
Boston, Hagansport, Boxelder, Nash, Hooks, Mount Vernon,
Daingerfield, Linden, De Kalb, Queen City, Naples, Bogata, Redwater,
Maud and Omaha.

LAT...LON 3349 9531 3352 9471 3368 9403 3304 9404
      3302 9419 3304 9531
TIME...MOT...LOC 0517Z 317DEG 30KT 3362 9388 3347 9465 3343 9544

20
Special weather statement, May 27, 11:59 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1259 AM CDT Fri May 28 2021

ARZ060-061-070>072-LAZ001-280645-
Hempstead AR-Lafayette AR-Miller AR-Nevada AR-Columbia AR-Caddo LA-
1259 AM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HEMPSTEAD...
MILLER...LAFAYETTE...SOUTHERN NEVADA...CENTRAL COLUMBIA COUNTIES IN
SOUTHWESTERN ARKANSAS AND NORTHWESTERN CADDO PARISHES UNTIL 145 AM
CDT...

At 1259 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bluff City to 7 miles north of Lewisville
to 6 miles northwest of Queen City. Movement was south at 30 mph.

Winds in excess of 35 mph will be possible with these storms.

Locations impacted include...
Texarkana, Magnolia, Stamps, Waldo, Lewisville, McNeil, Fouke,
Bradley, Taylor, Buckner, Rodessa, Rosston, Garland, Ida,
Willisville, Bodcaw, Bluff City, Smithland, Genoa and Brightstar.

LAT...LON 3338 9312 3338 9298 3331 9298 3307 9351
      3302 9367 3302 9381 3297 9382 3290 9404
      3336 9404 3376 9311
TIME...MOT...LOC 0559Z 350DEG 27KT 3368 9316 3348 9358 3322 9423

20
Special weather statement, May 28, 12:03 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Shreveport LA
103 AM CDT Fri May 28 2021

TXZ097-108>112-124>126-280645-
Upshur TX-Cass TX-Camp TX-Bowie TX-Marion TX-Wood TX-Franklin TX-
Morris TX-Titus TX-
103 AM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION...CASS...
FRANKLIN...NORTHERN WOOD...SOUTHERN BOWIE...NORTHERN UPSHUR...
MORRIS...TITUS AND CAMP COUNTIES UNTIL 145 AM CDT...

At 103 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Genoa to near Naples to near Como.
Movement was southeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Texarkana, Mount Pleasant, Atlanta, Wake Village, Pittsburg,
Winnsboro, Leesburg, Nash, Mount Vernon, Daingerfield, Linden,
Quitman, Hughes Springs, Lone Star, Queen City, Naples, Ore City,
Redwater, Maud and Omaha.

LAT...LON 3296 9531 3327 9531 3335 9480 3332 9475
      3336 9474 3349 9404 3289 9404 3280 9432
      3275 9564 3296 9566
TIME...MOT...LOC 0603Z 331DEG 30KT 3336 9382 3324 9460 3310 9548

20
Special weather statement, May 28, 12:46 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Shreveport LA
146 AM CDT Fri May 28 2021

ARZ070-LAZ001-002-TXZ112-124>126-136>138-150-280730-
Miller AR-Bossier LA-Caddo LA-Upshur TX-Gregg TX-Smith TX-
Harrison TX-Cass TX-Marion TX-Wood TX-Rusk TX-
146 AM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILLER COUNTY...
NORTHWESTERN CADDO AND NORTHWESTERN BOSSIER PARISHES...EASTERN
SMITH...MARION...SOUTHERN CASS...HARRISON...NORTHERN RUSK...
SOUTHEASTERN WOOD...UPSHUR AND GREGG COUNTIES UNTIL 230 AM CDT...

At 146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ravanna to near Hoard. Movement was
southeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Shreveport, Tyler, Longview, Marshall, Kilgore, Whitehouse, White
Oak, Gladewater, Gilmer, Vivian, Hallsville, Blanchard, Overton,
Waskom, Jefferson, Benton, Troup, Big Sandy, Hawkins and Ore City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3289 9471 3288 9466 3290 9465 3313 9391
      3264 9356 3236 9444 3239 9449 3235 9450
      3214 9516 3214 9525 3266 9543
TIME...MOT...LOC 0646Z 335DEG 29KT 3305 9397 3263 9533

24
Special weather statement, May 28, 12:50 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Shreveport LA
150 AM CDT Fri May 28 2021

ARZ070>073-LAZ002>004-280730-
Lafayette AR-Union AR-Miller AR-Columbia AR-Bossier LA-Claiborne LA-
Webster LA-
150 AM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MILLER...
SOUTHWESTERN LAFAYETTE...WESTERN UNION AND COLUMBIA COUNTIES...
NORTHWESTERN WEBSTER...NORTHERN CLAIBORNE AND NORTHERN BOSSIER
PARISHES UNTIL 230 AM CDT...

At 150 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stephens to 8 miles west of Bradley.
Movement was southeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
El Dorado, Magnolia, Springhill, Junction City, McNeil, Haynesville,
Cullen, Plain Dealing, Cotton Valley, Sarepta, Bradley, Taylor,
Emerson, Shongaloo, Smithland, Wesson, Village, Lisbon, Macedonia and
Bussey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3310 9240 3301 9263 3302 9272 3298 9273
      3265 9359 3297 9382 3301 9382 3302 9386
      3309 9391 3338 9310 3337 9283
TIME...MOT...LOC 0650Z 297DEG 32KT 3341 9298 3311 9380

24

The radar

The Shreveport radar (KSHV), 129 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
May 28, 12:57 AM CST
Where
Smith County, 2.49 mi WNW of Winona
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.510, -95.211

A tree was blown down across FM 2015 south of FM 16.

Thunderstorm Wind, Smith

When
May 28, 1:00 AM CST
Where
Smith County, 1.74 mi W of Shady Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.454, -95.309

Several trees were snapped and downed across Lavender Road near I-20.

Thunderstorm Wind, Smith

When
May 28, 1:00 AM CST
Where
Smith County, 0.6 mi E of Owentown
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.430, -95.170

A tree was blown down across FM 2908 south of Highway 271.

Thunderstorm Wind, Smith

When
May 28, 1:05 AM CST
Where
Smith County, 1.51 mi SE of Bostick
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.366, -95.250

A tree was blown down across Old Longview Road at Morningside Drive.

Thunderstorm Wind, Harrison

When
May 28, 1:18 AM CST
Where
Harrison County, 1.41 mi W of Marshall Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.517, -94.324

A number of trees and power lines were downed in Marshall.

Thunderstorm Wind, Panola

When
May 28, 1:39 AM CST
Where
Panola County, 2.9 mi W of De Berry
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.303, -94.219

Trees were downed on FM 1794 near De Berry.

Thunderstorm Wind, Panola

When
May 28, 1:43 AM CST
Where
Panola County, 1.77 mi WNW of Adams Store
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.310, -94.108

Trees were blown down on County Road 325 near De Berry.

Thunderstorm Wind, Panola

When
May 28, 2:02 AM CST
Where
Panola County, 1.4 mi SSE of Lake Murvaul
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.032, -94.459

Trees were blown down on County Road 193 near Lake Murvaul.

Thunderstorm Wind, Panola

When
May 28, 2:04 AM CST
Where
Panola County, 3.63 mi WNW of Woods
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.044, -94.305

Trees were blown down on FM 999 just east of County Road 420.

Thunderstorm Wind, Panola

When
May 28, 2:09 AM CST
Where
Panola County, 1.38 mi ESE of Woods
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.013, -94.228

Trees were blown down on County Road 430.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952829, 952830, 952831, 952832, 952833, 952834, 952835, 952836, 952837, 952838.